CURB-65 or PSI: Which Pneumonia Decision Are You Making?

Separate pneumonia place-of-care decisions from organ-support assessment, and see how a cancer-weighting error can move a fictional PSI result into the wrong class.
Editorial record

This source-linked educational article has been updated through AI-assisted evidence checks and editorial review. Verify information against current guidance and local protocols before applying it to patient care.

Citation methodology

Choosing a place of care for an adult with community-acquired pneumonia involves at least two questions: is outpatient care feasible, and is organ support or higher-intensity monitoring needed? A mortality score does not answer both equally well.

Choose a Pathway, Not a Contest Between Scores

The ATS/IDSA adult CAP guideline prefers PSI over CURB-65 to support the hospitalization decision, alongside clinical judgment. NICE uses CRB65 in primary care and CURB65 in hospital, again combined with clinical assessment. These are different guideline pathways, not a requirement to calculate CURB-65 first and then PSI whenever the result is inconvenient. ATS/IDSA guideline; NICE NG250.

PSI was derived and validated to identify groups with low short-term mortality. That is narrower than guaranteeing that an individual can manage at home. Its low-risk classes had low, but not zero, mortality in the original cohorts. Fine and colleagues.

Worked Scoring Error: Not All Comorbidities Weigh the Same

In this fictional point-based PSI exercise, a 60-year-old man has qualifying active cancer and no other point-generating findings. Age contributes 60 and neoplastic disease contributes 30: 90 points, class III. Incorrectly treating every comorbidity as 10 points gives 70 and incorrectly moves him to class II.

Liver disease contributes 20 points; heart failure, cerebrovascular disease, and renal disease contribute 10 each. Use the complete PSI algorithm, including its first-step eligibility assessment, rather than this deliberately limited exercise. These weights and class boundaries are also documented in a primary study auditing PSI data quality. PSI data-quality study, tables 1-2.

The example isolates a calculation error. It does not prescribe admission or discharge for a patient with cancer; immune status and treatment complications require their own assessment.

Check What the Score Does Not Settle

Before choosing outpatient care, consider oxygenation, ability to take oral treatment, unstable comorbidity, and a workable follow-up plan. A younger patient with substantial hypoxemia can have a low CURB-65 because oxygen saturation is not one of its five variables. ATS/IDSA hospitalization recommendations.

ICU decisions require a separate assessment. ATS/IDSA recommends direct ICU admission for hypotension requiring vasopressors or respiratory failure requiring mechanical ventilation. In other patients, severe-CAP criteria support judgment about treatment intensity; three minor criteria are not a context-free command to admit every patient to ICU. Neither CURB-65 4 nor PSI class V independently substitutes for that assessment. ATS/IDSA severe-CAP recommendations.

Document the selected score, the clinical reason for the care setting, and any feature that outweighs the numerical category. That explanation is more useful than recording two competing numbers.

Related calculators